|Year : 2019 | Volume
| Issue : 6 | Page : 2137-2139
Leukocytoclastic vasculitis: An uncommon adverse effect of a common drug
Ankita Sheoran1, Subodh Kumar Mahto1, Pooja Verma2, Gwenette A War2, Nagina Agarwal1, Anu Singh3
1 Department of Medicine, PGIMER, Dr. RML Hospital, New Delhi, India
2 Department of Medicine, Smt. Sucheta Kriplani Hospital and LHMC, New Delhi, India
3 Department of Pathology, PGIMER, Dr. RML Hospital, New Delhi, India
|Date of Submission||24-Apr-2019|
|Date of Decision||25-Apr-2019|
|Date of Acceptance||17-May-2019|
|Date of Web Publication||26-Jun-2019|
Dr. Subodh Kumar Mahto
C/O: Anandi Prakash Hospital, Sitamarhi, Bihar - 843 316
Source of Support: None, Conflict of Interest: None
A hypertensive elderly male on amlodipine presented with a palpable purpuric rash on both legs followed by shoulder, buttocks, and back with foot ulcer, which was found to be leukocytoclastic vasculitis on skin biopsy. The patient recovered completely on discontinuation of amlodipine and short-term steroid.
Keywords: Amlodipine, leukocytoclastic vasculitis, skin biopsy
|How to cite this article:|
Sheoran A, Mahto SK, Verma P, War GA, Agarwal N, Singh A. Leukocytoclastic vasculitis: An uncommon adverse effect of a common drug. J Family Med Prim Care 2019;8:2137-9
|How to cite this URL:|
Sheoran A, Mahto SK, Verma P, War GA, Agarwal N, Singh A. Leukocytoclastic vasculitis: An uncommon adverse effect of a common drug. J Family Med Prim Care [serial online] 2019 [cited 2021 Jun 14];8:2137-9. Available from: https://www.jfmpc.com/text.asp?2019/8/6/2137/261424
| Introduction|| |
Amlodipine, a dihydropyridine calcium channel blocker (CCB), is frequently used for the treatment of various cardiovascular disorders. Common side effects of dihydropyridine CCB are headache, ankle edema, tachycardia, hypotension, constipation, and gastro-esophageal reflux. Rare and lethal adverse reactions of this group of drugs are allergic rash, cutaneous hyperpigmentation, and toxic epidermal necrolysis.,,
| Case Report|| |
A 62-year-old hypertensive male on amlodipine from past 2 months presented with purpuric rash on both legs, shoulder, buttocks, and back followed by the development of small ulcer on both big toes for 1 month. There was no history of fever, arthralgia, abdominal pain, jaundice, hematuria or bleeding from any site, oral/genital ulcer, or visual complaints. He denied intake of NSAIDS, steroids, any herbal medications, or over-the-counter pills. General physical and systemic examination did not reveal any abnormality. On local examination, there was bilateral palpable purpura and ecchymosis on extensor surface of legs, shoulder, back, and buttocks and non-infected superficial ulcers on both big toes [Figure 1] and [Figure 2].
|Figure 1: Bilateral palpable purpura and ecchymosis on extensor surface of legs and feet|
Click here to view
|Figure 2: Bilateral palpable purpura and ecchymosis on flexor surface of legs and feet|
Click here to view
Laboratory examination revealed 13 gm % hemoglobin and total leukocyte count of 13,800/mm 3 with normal differential counts and platelets. The erythrocyte sedimentation rate was 74 mm/1st h. Serum bilirubin was normal, however, serum aspartate amino transferase, serum alanine amino transferase, and serum alkaline phosphatase were 123, 144, and 139 IU/L, respectively. The international normalized ratio was raised (3.2). Serum urea and creatinine were 67 and 1.6 mg/dL, respectively. Infectious serology and antigen testing including those for dengue, malaria, chikungunya, HSV, EBV, CMV, Salmonella More Details, HBsAg, anti-HAV, anti-HEV, anti-HCV, and HIV were negative. Blood, urine culture, and throat swab were sterile. Urine routine and microscopy were within normal limits. Mantoux test was negative. C-reactive protein was raised (35 mg/dL), where rheumatoid factor, anti-nuclear antibodies, P-ANCA, and C-ANCA were negative. Chest roentgenogram, ECG, and 2-D echo were within normal limits. Ultrasonography (USG) of the abdomen showed normal study. Skin biopsy showed leukocytoclastic vasculitis (LCV) [Figure 3] and [Figure 4].
|Figure 3: Lined by stratified squamous keratinized epithelium showing orthokeratosis and irregular acanthosis. (hematoxylin-eosin stain, 100X)|
Click here to view
|Figure 4: Underlying dermis shows perivascular inflammatory infiltrate comprising of predominantly neutrophils and lymphocytes. (hematoxylin-eosin stain, 400X)|
Click here to view
Tablet amlodipine was stopped and the patient was started on systemic steroids and supportive treatment. The rash started to resolve within a week. Repeat liver function and renal function tests were all within normal limits after 1 week. The patient was also prescribed prednisolone 40 mg/day for 10 days followed by rapid tapering. Gradually, purpuric rash disappeared and superficial ulcer healed in 5 weeks.
| Discussion|| |
Leukocytoclastic vasculitis is the inflammation of small blood vessel. It is characterized by neutrophilic infiltration in cutaneous superficial postcapillary venules and may be secondary to infections, drugs, collagen tissue disorders, and malignities. Cardinal features of LCV are palpable purpura and violaceous papules, affecting most commonly the lower extremities and less commonly urticarial, vesicular, nodular, and target-like lesions; livedoid pattern and ulcerations are seen clinically. Other manifestations, such as, fever, myalgia, arthralgia, and other symptoms related to internal organ involvement are also seen in patients.
Drug-induced small-vessel vasculitis constitutes about 10%, and most commonly responsible drugs are penicillin, sulphonamides, aminopenicillin, quinolone, allopurinol, thiazides, propylthiouracil, and hydantoin. Leukocytoclastic vasculitis is diagnosed by histopathological evaluation of the biopsy from the lesion, and additional laboratory tests should be performed for systemic involvement and its etiology. Drugs might play a role in the etiology of LCV.
Our patient had no history suggestive of connective tissue disorder or viral prodrome. Because amlodipine was the only recent drug to which he was exposed to, it was thought to be the etiological trigger. In addition, the improvement and resolution of rash after discontinuation of drug supported the diagnosis.
| Conclusion|| |
This is a very rare presentation of amlodipine-induced LCV as most common drugs implicated are thiazide, sulfa, penicillamine, gold, and allopurinol. This case is being presented to sensitize physicians regarding this unique and extremely rare adverse event associated with the use of amlodipine.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Erbagci Z. Amlodipine associated hyperpigmentation. Saudi Med J 2004;25:103-5.
Lim AC, Hart K, Murrell D. A granuloma annulare-like eruption associated with the use of amlodipine. Australas J Dermatol 2002;43:24-7.
Baetz BE, Patton ML, Guilday RE, Reigart CL, Ackerman BH. Amlodipine-induced toxic epidermal necrolysis. J Burn Care Res 2011;32:158-60.
Goeser MR, Laniosz V, Wetter DA. A practical approach to the diagnosis, evaluation, and management of cutaneous small-vessel vasculitis. Am J Clin Dermatol 2014;15:299-306.
Grau RG. Drug-induced vasculitis: New insights and a changing lineup of suspects. Curr Rheumatol Rep 2015;17:71.
Mansi IA, Opran A, Rosner F. ANCA-associated small-vessel vasculitis. Am Fam Physician 2002;65:1615-20.
Al-Busafi SA, Al-Suleimani A, Al-Hamadani A, Rasool W. Tenofovir inducedLeukocytoclastic Vasculitis. Send to Oman Med J 2017;32:429-31.
[Figure 1], [Figure 2], [Figure 3], [Figure 4]